SEARCH

SEARCH BY CITATION

Keywords:

  • Anaphylactic;
  • anaphylactoid;
  • atracurium;
  • histamine release;
  • muscle relaxants;
  • vecuronium

Many anaesthetic drugs and adjuvants can cause the release of histamine by chemical (anaphylactoid) or immunologic (anaphylactic) mechanisms. While both types of reactions can be clinically indistinguishable, they are mechanistically different. In anaphylactoid reactions, only preformed mediators are released, of which histamine may be the most clinically important. In true immunologic reactions, mast cell degranulation occurs, and many vasoactive substances (including histamine) are released. Clinical signs and symptoms of both classes of reactions include hypotension (most common), tachycardia, bronchospasm, or cutaneous manifestations. Anaphylactoid reactions may occur commonly under anaesthesia in response to many drugs, including induction agents, some opiates, plasma expanders, and curariform relaxants. Anaphylactic reactions are far less common than anaphylactoid reactions, but they nevertheless represent more than half of the life-threatening reactions that occur in anaesthetic practice. Muscle relaxants are the most frequently implicated class of drugs; suxamethonium is the most common agent implicated in anaphylactic reactions during anaesthesia, but even drugs without apparent chemical histamine release (i. e., vecuronium) are frequently implicated in anaphylactic reactions.